Minnesota, 2010

Heavy Snow in Minnesota, November 22, 2010

November 22, 2010 · NWS FGF · 9 events in 9 counties and zones

A thin band of heavy snow fell from Lisbon to Fargo, North Dakota, and up towards Mahnomen and Waskish, Minnesota. Over a foot of snow fell right along this band, with amounts tapering off quickly on either side.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A thin band of heavy snow fell from Lisbon to Fargo, North Dakota, and up towards Mahnomen and Waskish, Minnesota. Over a foot of snow fell right along this band, with amounts tapering off quickly on either side.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 22, 3:21 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Nov 22, 3:21 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
321 AM CST MON NOV 22 2010

.DISCUSSION...

WITH A PRETTY ACTIVE PATTERN WINTER WEATHER CONCERNS WILL BE THE
MAIN FORECAST HEADACHE FOR THIS MORNING.

WV LOOP AND UPPER AIR OBS HAVE A FAIRLY STRONG SHORTWAVE TROUGH
CURRENTLY IN WY...AND MODELS ARE ALL IN PRETTY GOOD AGREEMENT ON
BRINGING THIS FEATURE INTO THE CWA TODAY. THE SFC LOW WILL BE WELL
TO OUR SOUTHEAST...BUT THERE WILL BE PLENTY OF LIFT AS THE UPPER
SYSTEM MOVES ACROSS THE REGION. THE NAM AND GFS ARE ALSO IN PRETTY
GOOD AGREEMENT ON PUTTING SOME DECENT 700MB FRONTOGENESIS OVER OUR
SOUTHERN COUNTIES TODAY.

THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT ON DROPPING 3-5
INCHES OF SNOW ACROSS A VALLEY CITY TO FARGO TO BEMIDJI LINE...AND
THE NAM EVEN PUTS IN SOME 6 INCH AMOUNTS. NOT SEEING TOO MUCH
POTENTIAL FOR CSI AND THE SYSTEM WILL BE FAIRLY FAST MOVING.
HOWEVER...WILL HAVE TO WATCH CLOSELY IN CASE SOME BANDING SETS UP
AND IT LOOKS LIKE WE'LL GET OVER 6 INCHES. FOR NOW WILL KEEP
ADVISORY GOING AS IT IS. FORTUNATELY WINDS WILL REMAIN IN THE 10
TO 15 MPH RANGE AND BLOWING SNOW WILL NOT BE TOO MUCH OF A PROBLEM.

SNOW WILL TAPER OFF TONIGHT AS THE UPPER SYSTEM MOVES OFF INTO THE
GREAT LAKES AND SFC HIGH PRESSURE ARRIVES IN THE CWA. THERE WILL
BE SOME BRIEF SHORTWAVE RIDGING BETWEEN SYSTEMS ON TUESDAY...AND
THE NORTHERN PLAINS SHOULD SEE A DRY DAY. HOWEVER...TEMPS WILL
REMAIN COLD WITH HIGHS IN THE TEENS AND LOWS IN THE SINGLE DIGITS
TO BELOW ZERO.

THE NEXT UPPER TROUGH WILL BEGIN TO APPROACH ON TUESDAY NIGHT AND
WEDNESDAY. THERE IS A LOT OF VARIATION BETWEEN THE MODELS AS TO
THE EXACT TIMING OF THE SYSTEM. THE GFS HAS BEEN THE MOST
PROGRESSIVE...MOVING THE UPPER LOW INTO SD ON WEDNESDAY AND
THROUGH THE CWA WEDNESDAY NIGHT. THE NAM ON THE OTHER HAND...IS
MUCH SLOWER...KEEPING THE UPPER LOW OVER SD THROUGH THURSDAY. THE
ECMWF IS A BIT SLOWER THAN THE GFS...BUT MUCH MORE PROGRESSIVE
THAN THE NAM...WHILE THE GEM IS IN BETWEEN. GIVEN THE NAM IS OFTEN
UNRELIABLE THIS FAR OUT IN TIME...AND THAT THE GFS IS OFTEN A BIT
TOO PROGRESSIVE...WILL LEAN TOWARDS THE ECMWF.

WHAT THIS MEANS FOR US IS THAT SNOW WILL START MOVING INTO OUR
NORTHWESTERN CWA LATE TUESDAY NIGHT OR WEDNESDAY MORNING. UNLIKE
PREVIOUS SYSTEMS...THE SFC LOW WILL DEEPEN QUITE NICELY NEAR THE
CWA AND THERE WILL BE SOME STRONG WINDS WITH THIS ROUND OF SNOW.
AT LEAST 4 INCHES AND BLOWING SNOW AT 25 MPH OR MORE LOOK PROBABLE
ACROSS THE CWA...WITH SOME HIGHER AMOUNTS DEFINITELY NOT OUT OF
THE QUESTION. THERE ARE STILL SOME DIFFERENCES IN TIMING AND IT IS
STILL 48 HOURS PLUS OUT...BUT IT LOOKS LIKELY FOR SOME UGLY
WEATHER SOMEWHERE IN THE NORTHERN PLAINS ON THE BUSIEST TRAVEL
DAY OF THE YEAR. THUS...WILL GO AHEAD AND PUT OUT A WATCH FOR THE
WEDNESDAY/THURSDAY TIME FRAME.

&&

.AVIATION...

CONDITIONS WILL DETERIORATE THIS MORNING AS BANDS OF SNOW BEGIN TO
MOVE INTO THE FORECAST AREA. CEILINGS WILL GO DOWN TO MVFR ACROSS
KFAR FIRST AND THEN SPREAD NORTH AND EASTWARD. SOME LOCATIONS
COULD SEE -SN LIMITING VIS DOWN TO A MILE OR TWO AT TIMES. VIS AND
CEILINGS WILL BEGIN TO RECOVER AFTER 06Z TUESDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR NDZ027>030-038-039-049-052-053.

     WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR NDZ006>008-014>016-024-026>030-038-039-049-
     052>054.

MN...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR MNZ001>003-013>015-022>024-027>032-040.

     WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR MNZ001>009-013>017-022>024-027>032-040.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR MNZ005-006-008-009-016-017.

&&

JR
Hazardous weather outlook, Nov 22, 6:20 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
620 AM CST MON NOV 22 2010

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ027>030-
038-039-049-052-053-231230-
WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
620 AM CST MON NOV 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

BANDS OF SNOW WILL MOVE ACROSS THE REGION AS AN UPPER LEVEL SYSTEM
EJECTS INTO THE NORTHERN PLAINS. SNOWFALL ACCUMULATIONS OF 3 TO 5
INCHES CAN BE EXPECTED BY THIS AFTERNOON AND EVENING. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONGER WINTER STORM SYSTEM WILL MOVE INTO THE NORTHERN PLAINS
WEDNESDAY AND CONTINUE THROUGH THANKSGIVING DAY. THERE IS STILL
SOME UNCERTAINTY AS TO THE EXACT TRACK OF THE STORM...BUT AN
ADDITIONAL 4 TO 6 INCHES ARE NOT OUT OF THE QUESTION. AS LOW
PRESSURE DEEPENS WEDNESDAY NIGHT AND THURSDAY...WINDS WILL PICK UP
TO NEAR 25 MPH. THIS WILL BRING WIDESPREAD BLOWING SNOW AND
REDUCED VISIBILITIES...CREATING TRAVEL PROBLEMS FOR THE AREA. A
WINTER STORM WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF SNOWFALL
AMOUNTS ARE ALWAYS WELCOME.

MNZ004-007-NDZ006>008-014>016-024-026-054-231230-
KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY-
620 AM CST MON NOV 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL MOVE INTO THE AREA DURING THE LATE MORNING AND
AFTERNOON HOURS. ONE TO TWO INCHES OF ACCUMULATION WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONGER WINTER STORM SYSTEM WILL MOVE INTO THE NORTHERN PLAINS
WEDNESDAY AND CONTINUE THROUGH THANKSGIVING DAY. THERE IS STILL
SOME UNCERTAINTY AS TO THE EXACT TRACK OF THE STORM...BUT AN
ADDITIONAL 4 TO 8 INCHES ARE NOT OUT OF THE QUESTION. AS LOW
PRESSURE DEEPENS WEDNESDAY NIGHT AND THURSDAY...WINDS WILL PICK UP
TO NEAR 25 MPH. THIS WILL BRING WIDESPREAD BLOWING SNOW AND
REDUCED VISIBILITIES...CREATING TRAVEL PROBLEMS FOR THE AREA. A
WINTER STORM WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF SNOWFALL
AMOUNTS ARE ALWAYS WELCOME.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Clay

When
November 22, 7:23 AM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
Public
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Heavy Snow, Norman

When
November 22, 7:23 AM CST to 9:00 PM CST
Where
Norman forecast zone
Reported by
Public
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Heavy Snow, Mahnomen

When
November 22, 7:23 AM CST to 9:00 PM CST
Where
Mahnomen forecast zone
Reported by
Public
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Heavy Snow, West Becker

When
November 22, 7:23 AM CST to 9:00 PM CST
Where
West Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Heavy Snow, East Polk

When
November 22, 10:29 AM CST to 9:13 PM CST
Where
East Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Heavy Snow, South Clearwater

When
November 22, 10:29 AM CST to 9:13 PM CST
Where
South Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Heavy Snow, North Clearwater

When
November 22, 10:29 AM CST to 11:36 PM CST
Where
North Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Heavy Snow, North Beltrami

When
November 22, 10:29 AM CST to 11:36 PM CST
Where
North Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Heavy Snow, South Beltrami

When
November 22, 10:29 AM CST to 11:36 PM CST
Where
South Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 263781, 263782, 263783, 263784, 263785, 263786, 263787, 263788, 263789.